Grapefruit juice can make some medications toxic
Dr. Crutchfield, my brother tells me his doctor told him that he should not drink grapefruit juice while on a new cholesterol medication. Why is that?
Grapefruit juice is a natural, delicious, nutritious drink that has positive health benefits. Some estimates say that as many as 20 percent of all Americans consume grapefruit juice on a regular basis.
Scientists discovered several years ago (quite by accident) that grapefruit juice binds to and blocks a certain enzyme in the gastrointestinal tract where medicines are absorbed. When the enzymes are blocked, they do not break down the medicine anymore, and as a result, much more medication is absorbed, leading to much higher blood levels of the medicine than anticipated. In some cases, the amount of medicine absorbed can lead to unpredictable and dangerously high levels, sometimes even toxic.
Researchers have discovered that this effect can last for 24 hours. Thus, having even just one glass of grapefruit juice a day can cause this problem. It is important to note that it is not solely grapefruit juice that can alter the absorption levels of medications.
Here is a partial list of medications that are not compatible with grapefruit juice, unless advised by a doctor:
Cholesterol-lowering drugs such as: lovastatin (Mevacor), atorvastatin (Lipitor), simvastatin (Zocor, Vytorin)
Blood pressure medication (calcium channel blockers) such as: felodipine (Nitrendipine, Plendil), nifedipine (Adalat, Procardia)
Psychiatric medications such as: buspirone (Buspar), triazolam (Halcion), carbamazepine (Tegretol), diazepam (Valium), midazolam (Versed), sertraline (Zoloft)
Immunosuppressants such as: cyclosporine (Neoral), (tacrolimus) Prograf
Pain and addiction medications such as Methadone
Erectile dysfunction medications such as sildenafil (Viagra)
Anti-HIV medications such as: saquinavir (Invirase)
Heart medications such as: amiodarone (Cordarone)
Other foods, such as those containing vitamin K (Brussels sprouts, spinach and kale) can affect blood-thinning medications such as Coumadin. Dairy products containing calcium can also interfere with certain antibiotics and thyroid medications, and caffeine can interfere with certain antibiotics such as ciprofloxacin.
Any time you start a new medication, it’s always important to ask your doctor or pharmacist about any potential side effects or potential interactions between other medications you are taking. It is also important to inquire about any dietary supplements/vitamins you are consuming.
Specifically ask your physician or pharmacist if it is OK to drink grapefruit juice with any of your medications.
Dr. Crutchfield, my brother tells me his doctor told him…